Alert archive / North Dakota / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 321, NWS Bismarck, ND

August 31, 2011Dunn County, McKenzie County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Aug 31, 2011, 8:45 PM MDT for Dunn County, McKenzie County, North Dakota. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 31, 2011, 8:45 PM MDT (02:45 UTC)
Expired
Aug 31, 2011, 9:30 PM MDT
In force
45 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Dunn County, ND, McKenzie County, ND

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 31, 7:53 PM MDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 2.8 hours before the alert went out and 234 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2011-09-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1855 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2011-09-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 306 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1855 J/kg
Mixed-layer CIN
-213 J/kg
Mixed-layer LCL
1413 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
306 m²/s²
0-3 km storm-relative helicity
486 m²/s²
Significant tornado parameter
0.0
Supercell composite
7.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

666 
WUUS53 KBIS 010245
SVRBIS
NDC025-053-010330-
/O.NEW.KBIS.SV.W.0321.110901T0245Z-110901T0330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
845 PM MDT WED AUG 31 2011

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN DUNN COUNTY IN SOUTHWEST NORTH DAKOTA...
  EASTERN MCKENZIE COUNTY IN NORTHWEST NORTH DAKOTA...

* UNTIL 930 PM MDT/1030 PM CDT/.

* AT 842 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
  EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
  FROM 11 MILES SOUTH OF WILLISTON TO 7 MILES SOUTH OF THEODORE
  ROOSEVELT NATIONAL PARK NORTH...AND MOVING EAST AT 50 MPH. PENNY
  SIZE HAIL MAY ALSO ACCOMPANY THESE DAMAGING WINDS.

* LOCATIONS IMPACTED INCLUDE...
  THEODORE ROOSEVELT NATIONAL PARK NORTH...WATFORD CITY...OAKDALE...
  JOHNSONS CORNER...KEENE...LITTLE MISSOURI STATE PARK...CHARLSON AND
  MANDAREE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE IN BISMARCK AT
701-223-4582.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THESE STORMS. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES LEADING KILLERS. REMEMBER...
IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING.

&&

LAT...LON 4802 10352 4801 10348 4803 10347 4804 10340
      4803 10336 4805 10328 4812 10277 4739 10247
      4740 10342 4800 10367
TIME...MOT...LOC 0245Z 259DEG 42KT 4801 10350 4751 10325
WIND...HAIL 60MPH 0.75IN

$$

AYD
2 follow-up statements
856 
WWUS53 KBIS 010259
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
959 PM CDT WED AUG 31 2011

NDC025-053-010330-
/O.CON.KBIS.SV.W.0321.000000T0000Z-110901T0330Z/
MCKENZIE ND-DUNN ND-
859 PM MDT WED AUG 31 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHWESTERN
DUNN AND EASTERN MCKENZIE COUNTIES UNTIL 930 PM MDT...

AT 856 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
FROM 7 MILES SOUTHWEST OF LEWIS AND CLARK STATE PARK TO 10 MILES WEST
OF OAKDALE...MOVING EAST AT 45 MPH. PENNY SIZE HAIL MAY ALSO
ACCOMPANY THESE DAMAGING WINDS.

IN ADDITION...A WIND GUST TO 56 MPH WAS MEASURED AT THE WATFORD CITY 
AIRPORT WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
  OAKDALE...JOHNSONS CORNER...KEENE...LITTLE MISSOURI STATE PARK...
  CHARLSON AND MANDAREE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURE'S LEADING KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE IN BISMARCK AT 
701-223-4582.

&&

LAT...LON 4801 10360 4802 10352 4801 10348 4803 10345
      4803 10336 4805 10328 4812 10277 4739 10247
      4740 10323
TIME...MOT...LOC 0259Z 260DEG 37KT 4804 10326 4753 10302
WIND...HAIL 60MPH 0.75IN

$$

AYD
921 
WWUS53 KBIS 010313
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
1013 PM CDT WED AUG 31 2011

NDC025-053-010330-
/O.CON.KBIS.SV.W.0321.000000T0000Z-110901T0330Z/
MCKENZIE ND-DUNN ND-
913 PM MDT WED AUG 31 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHWESTERN
DUNN AND NORTHEASTERN MCKENZIE COUNTIES UNTIL 930 PM MDT...

AT 910 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
FROM TOBACCO GARDEN BAY RECREATION AREA TO 8 MILES SOUTH OF JOHNSONS
CORNER...MOVING EAST AT 40 MPH. PENNY SIZE HAIL MAY ALSO ACCOMPANY
THESE DAMAGING WINDS.

LOCATIONS IMPACTED INCLUDE...
  LITTLE MISSOURI STATE PARK...CHARLSON AND MANDAREE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE IN BISMARCK AT
701-223-4582.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURE'S LEADING KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

&&

LAT...LON 4754 10306 4802 10334 4812 10277 4756 10254
TIME...MOT...LOC 0314Z 253DEG 36KT 4807 10303 4771 10285
WIND...HAIL 60MPH 0.75IN

$$

AYD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 31, 6:17 PM MDT, 2 hours 28 minutes earlier.

Area forecast discussion, Aug 31, 6:17 PM MDT, 2 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
717 PM CDT WED AUG 31 2011

.UPDATE...TEMPERATURES.

&&

.DISCUSSION...CURRENTLY...A COLD FRONT ACROSS EASTERN MONTANA WAS
THE FOCUS FOR THUNDERSTORMS EARLY THIS EVENING. AS THE FRONT
MOVES EAST THE THUNDERSTORMS WILL MOVE INTO WESTERN NORTH DAKOTA.
THE BEST CHANCE FOR THUNDERSTORMS WILL BE THE NORTHWEST AND WEST
CENTRAL SECTIONS OF THE STATE. CURRENT FORECAST HAS THIS
SCENARIO WELL IN HAND. JUST TWEAKED THE TEMPERATURES FOR THE
EVENING.

&&

.AVIATION...AT 7 PM CDT WEDNESDAY EVENING...A COLD FRONT WAS
APPROACHING THE MONTANA NORTH DAKOTA BORDER. THE COLD FRONT WILL
BE THE FOCUS FOR THUNDERSTORMS ACROSS WET AND CENTRAL NORTH DAKOTA
TONIGHT. FOLLOWING THE FRONT..GUSTY NORTHWEST WINDS OF 20 TO 30
KTS ALONG WITH MVFR CIGS WILL DEVELOP AFTER 06Z AT KISN...AND KDIK
AND MOVE TO KMOT/KBIS AFTER 12Z. VFR CONDITIONS GENERALLY EXPECTED
AT KJMS.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...WAA
AVIATION...WAA
Hazardous weather outlook, Aug 31, 2:19 PM MDT, 6 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
319 PM CDT WED AUG 31 2011

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-012030-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
319 PM CDT WED AUG 31 2011 /219 PM MDT WED AUG 31 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS EVENING...AND CONTINUE
OVERNIGHT INTO SATURDAY MORNING. SOME STORMS COULD BE SEVERE.
HEAVY RAIN IS FORECAST FOR NORTHWESTERN AND NORTH CENTRAL NORTH
DAKOTA.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

LINGERING CHANCES OF THUNDERSTORMS THURSDAY MORNING.

THE NEXT CHANCE OF THUNDERSTORMS IS FRIDAY NIGHT AND SATURDAY
ASSOCIATED WITH AN ALBERTA CLIPPER. STORMS ARE NOT EXPECTED TO
REACH SEVERE LIMITS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

JV

In the hours before

Special weather statement, Aug 31, 7:37 PM MDT, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
837 PM CDT WED AUG 31 2011

NDZ031-032-040-043-010215-
BILLINGS ND-BOWMAN ND-GOLDEN VALLEY ND-SLOPE ND-
737 PM MDT WED AUG 31 2011

...SPECIAL WEATHER STATEMENT FOR WESTERN SLOPE...GOLDEN VALLEY...
NORTHERN BOWMAN AND WESTERN BILLINGS COUNTIES UNTIL 815 PM MDT...

AT 736 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 18 MILES NORTHEAST
OF WIBAUX TO 23 MILES EAST OF CARLYLE TO 26 MILES WEST OF BOWMAN...
AND MOVING EAST AT 35 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  BOWMAN...
  TROTTERS...
  SUNSET BUTTE...
  MEDORA...
  RHAME...
  GRIFFIN...
  AMIDON...
  BUFFALO SPRINGS...

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

ABELING
Local storm report, Aug 31, 8:42 PM MDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
942 PM CDT WED AUG 31 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0922 PM     HAIL             5 W MARMARTH            46.29N 104.03W
08/31/2011  E1.75 INCH       SLOPE              ND   PUBLIC

            HAIL BROKE WINDOWS

&&

ABELING

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 31, 7:54 PM MDTSevere Thunderstorm WarningBISMcKenzie51 min
Aug 31, 8:07 PM MDTSevere Thunderstorm WarningBISBowman, Slope53 min
Aug 31, 8:17 PM MDTSevere Thunderstorm WarningBISDivide, McKenzie, Williams58 min
Aug 31, 8:39 PM MDTSevere Thunderstorm WarningBISBillings, Dunn, Stark66 min
Aug 31, 9:01 PM MDTSevere Thunderstorm WarningBISAdams, Bowman, Hettinger, Slope59 min
Aug 31, 9:12 PM MDTSevere Thunderstorm WarningBISBurke, Divide, McKenzie, Mountrail, Williams63 min
Aug 31, 9:22 PM MDTSevere Thunderstorm WarningBISMcKenzie, Mountrail38 min
Aug 31, 9:36 PM MDTSevere Thunderstorm WarningBISDunn, Grant, Hettinger, Mercer, Morton, Oliver and 1 more54 min
Aug 31, 9:56 PM MDTSevere Thunderstorm WarningBISBottineau, Burke, Mountrail, Renville, Ward64 min
Aug 31, 9:59 PM MDTSevere Thunderstorm WarningBISGrant, Hettinger39 min
Aug 31, 10:25 PM MDTSevere Thunderstorm WarningBISMcLean, Mercer, Morton, Oliver65 min
Aug 31, 10:49 PM MDTSevere Thunderstorm WarningBISBurleigh, Kidder, McLean, Morton, Oliver, Sheridan and 1 more56 min
Aug 31, 11:36 PM MDTSevere Thunderstorm WarningBISFoster, Kidder, McHenry, Pierce, Sheridan, Wells54 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.